New York, 2011

Damaging Winds in New York, July 25, 2011

July 25, 2011 · NWS BGM · 4 events in 4 counties and zones

Low pressure moving across lower Ontario pulled a warm front across central New York. Showers and thunderstorms developed in the unstable airmass as a cold front approached in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Low pressure moving across lower Ontario pulled a warm front across central New York. Showers and thunderstorms developed in the unstable airmass as a cold front approached in the afternoon. A few of the storms became severe and produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 25, 10:34 AM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 25, 10:34 AM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1134 AM EDT MON JUL 25 2011

.SYNOPSIS...
A FRONTAL SYSTEM OVER THE CENTRAL GREAT LAKES WILL PASS THROUGH
THE AREA TODAY, GENERATING SHOWERS AND THUNDERSTORMS. AN UPPER
LEVEL SYSTEM WILL ROTATE THROUGH ON TUESDAY...WITH THE CHANCE FOR
AN ISOLATED THUNDERSTORM OR SHOWER. HIGH PRESSURE WILL BRING
MOSTLY SUNNY SKIES AND SEASONABLE TEMPERATURES ON WEDNESDAY.

&&

.NEAR TERM /UNTIL NOON TODAY/...
UPDATED AT 1130 AM...
SVR TSTM WATCH WIBIS FOR THE ENTIRE BGM CWA. MAIN THREAT AREA ATTM
APPEARS TO BE CNTRL SRN TIER AND PORTIONS OF NRN PA/SRN SUSQ RGN.
OUTFLOW BNDRY FROM NRN MCS HAS MOVED INTO THE NRN FINGER LAKES/WRN
MOHAWK VLY AND THIS AREA LEAST LIKELY TO SEE SVR. ALSO...WE WILL
HAVE TO SEE IF NE PA CAN DESTABILIZE IN THE WAKE OF THIS MRNG'S
RAIN...AND POTNL HERE MAY BE LIMITED BY CLDS. OTRW SITN FVRBL FOR
ISOLD/WDLY SCT SVR AS LINE OVER WRN NY MOVS EWD...AND ALSO IN ANY
CELL THAT DVLP AHEAD OF THE LINE. PREV BLO...

UPDATED AT 9 AM...
SFC ANYLS SHOWS LOW PRES OVER LOWER ONTARIO W OF IAG WITH WMFNT
XNTDG SEWD INTO SW NY (BEHIND WHICH TD'S ARE NEAR 70) AND CDFNT
XTNDG SSWD ACRS LAKE ERIE. LOW FCST TO TRACK EWD ALONG THE LAKE
PLAIN WITH SQUEEZE PLAY OCCURING IN THE WARM SECTOR IN THE BGM CWA
WITH SELY MARINE FLOW ACRS FAR SE ZONES. ATTM MCS'S N AND S OF THE
RGN...WITH CLUSTER OF MDT TSRA ACRS THE POCONOS. 12Z BUF SNDG CAME
IN A BIT MORE UNSTABLE THAN XPCTD. MODIFIED CAPES WITH LIFTING 100
MB MEAN PARCEL WITH SFC 83/69 (MAYBE OPTIMISTIC) GAVE US OVER 2000
J/KG. WIND FIELDS WHICH ARE FAIRLY LIGHT THIS MRNG AND FAVORING
+RA WILL SLOWLY INCRS THIS AFTN. DVLPMNT ALONG THE CDFNT IS NOW
OCCURING ALONG THE CDFNT IN WRN NY. XPCT THIS LINE TO CONTINUE TO
DVLP AS IT HEADS EWD AND AREAS OF CNTRL NY ARE GETTING SOME
SUNSHINE THIS MRNG AIDING DESTABILIZATION. CRUDE EXTRAP WOULD GET
THE LINE INTO SYR ARND 19Z...BGM 21-22Z. WILL HAVE TO MONITOR MESO
DVLPMNTS THIS MRNG AND AFTN...BUT THERE APPEARS POTNL FOR
ISOLD/WDLY SCT SVR AS THIS LINE OF CONVECTION PASSES THRU THIS
AFTN. ONLY MINOR TWEEKS TO GRIDS IN MRNG UPDATE. PREV BLO...

KEEPING OUR EYE ON MCS MAKING ITS WAY ALONG THE NORTHERN SHORE OF
LAKE ERIE. THIS SYSTEM IS FORECAST TO REACH OUR NORTHERN MOST
ZONES AROUND 12Z. NOT EXPECTING ANY STRONG STORMS WITH THE
MCS...MAINLY SOME WELCOME RAIN SHOWERS WITH EMBEDDED THUNDERSTORMS.

&&

.SHORT TERM /NOON TODAY THROUGH WEDNESDAY/...
HIGHER DEW POINT AIRMASS FROM THIS PAST WEEKEND WILL LIFT
NORTHWARD BACK OVER NY/PA TODAY, AS A CYCLONE MOVING THROUGH LOWER
ONTARIO PULLS A WARM FRONT ACROSS THE FA. IT LOOKS LIKE WE WILL
FINALLY GET SOME WELCOME RAIN TO THE AREA, AS PWATS ARE ABOVE
NORMAL AND THERE IS PLENTY OF FORCING COMING OVER THE TOP OF THE
WARM FRONT.

SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY. NO SEVERE CONVECTION
IS EXPECTED AT THIS POINT. HOWEVER BULK SHEAR VALUES PUSH INTO THE
35-40 KT RANGE THIS AFTERNOON AHEAD OF APPROACHING COLD FRONT. IT IS
QUESTIONABLE HOW MUCH INSTABILITY WILL EXIST AFTER MUCH OF THE
REGION RECEIVES PRECIPITATION THROUGH THE MORNING HOURS. FORECAST
LAPSE RATES ARE MODEST. BUT WE ALWAYS NEED TO BE ON ALERT WHEN
SHEAR INCREASES THIS MUCH AHEAD OF A COLD FRONT.

A SEC0NDARY TROF WILL ROTATE ACROSS THE FA ON TUESDAY. MOISTURE
WILL BE LIMITED, HENCE WE ARE STICKING WITH CHC POPS. HOWEVER
LAPSE RATES ARE FAR MORE FAVORABLE FOR CONVECTION TUESDAY
AFTERNOON, AND THE NAM12 IS PROGGING BULK SHEAR IN THE 50-60 KT
RANGE. ANY STORM WHICH FORMS WILL HAVE THE POTENTIAL TO PRODUCE
VERY GUSTY WINDS IN THIS SCENARIO. IT WILL BE INTERESTING TO SEE
HOW THIS SITUATION DEVELOPS.

HIGH PRESSURE WILL BUILD INTO THE REGION TUESDAY NIGHT, BRINGING
CLEARING SKIES AND SEASONABLE TEMPERATURE.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
UPDATED AS OF 3 PM SUN... FOLLOWED HPC/GFS GUIDANCE CLOSELY THIS PD.

ON THE LARGE-SCALE...EXPANSIVE PERSISTENT CNTRL/SRN U.S. UPPER-LVL
RIDGE IS STILL PROGGED TO TEMPORARILY BUILD NEWD THU AND
FRI...BRINGING A RETURN TO HOT HUMID CONDITIONS. HOWEVER...NEXT
WEEKEND...THE CENTER OF THE RIDGE SHOULD GET SQUEEZED BACK TWDS
THE CNTRL CONUS...AS PROGRESSIVE NRN STREAM WAVES CARVE OUT A WEAK
TROUGH AXIS INTO THE NERN STATES.

AS FOR THE DAILY SENSIBLE WX...THE BEGINNING OF THE PD LOOKS DRY
WED NIGHT...WITH A SFC HI SLIDING OFF TO THE E.

A WARM FRONT IS PROGGED TO PUSH THROUGH THE AREA THU
AFTN/NIGHT...AND THIS SYSTEM COULD TOUCH OFF SOME HIT AND MISS
SHRA AND TSRA...DEPENDING ON THE EXACT DEGREES OF INSTABILITY
UPPER-LVL FORCING.

FRI LOOKS RATHER HOT AND HUMID FROM THIS VANTAGE PT...WITH MAX
TEMPS LIKELY PUSHING BACK INTO THE 90S FOR MANY AREAS. A FEW AMS
TSRA CAN'T BE RULED OUT IN THE AFTN/EVE...BUT MUCH OF THE DAY LOOKS RAIN-
FREE AT THIS PT. A BETTER CHANCE FOR CONVECTION MAY COME ON FRI
NIGHT...AND PERHAPS INTO EARLY SAT...WHEN A COLD FRNT IS PROGGED
TO COME THROUGH THE REGION FROM THE NW.

BEHIND THE AFOREMENTIONED COLD FRNT...THE LATTER PART OF NEXT
WEEKEND COULD WELL TURN OUT TO BE QUITE PLEASANT...WITH RAIN-FREE
WX...SEASONABLY WARM TEMPS (HIGHS IN THE 80S)...AND LOWER HUMIDITY
LEVELS.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
630 AM UPDATE...
WEAK WAVE IS TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS ACROSS
THE AREA THIS MORNING. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS
IS EXPECTED LATER THIS AFTERNOON THROUGH THIS EVENING AS ANOTHER
UPPER WAVE AND ASSOCIATED COLD FRONT MOVES ACROSS THE AREA.
CONDITIONS WILL BE MAINLY VFR THROUGH TODAY WITH BRIEF PERIODS OF
MVFR IN SHOWERS AND STORMS. WINDS WILL BE LIGHT AND VARIABLE EARLY
THIS MORNING... THEN SOUTHWEST AT 5 TO 10 KTS THIS AFTERNOON.

SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING WILL END BY
AROUND 02Z. WINDS WILL SHIFT TO NORTHWEST AT 5 TO 10 KTS... THEN
BECOME LIGHT AND VARIABLE AFTER 06Z.

OUTLOOK...

TUESDAY THROUGH WEDNESDAY NIGHT...GENERALLY VFR. EACH MORNING
IFR/MVFR FOG POSSIBLE AT KELM.

THURSDAY AND FRIDAY...VFR BUT MVFR POSSIBLE IN SHOWERS AND
THUNDERSTORMS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DJP
NEAR TERM...
SHORT TERM...DJP
LONG TERM...MLJ
AVIATION...MSE
Hazardous weather outlook, Jul 25, 10:51 AM EST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1151 AM EDT MON JUL 25 2011

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-261600-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
1151 AM EDT MON JUL 25 2011

...SEVERE THUNDERSTORM WATCH 683 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. SCATTERED SHOWERS
AND THUNDERSTORMS ARE MOVING THROUGH THE REGION IN ADVANCE OF A
COLD FRONT. THERE IS THE POTENTIAL FOR ISOLATED STORMS TO BECOME
SEVERE PRODUCING DAMAGING WINDS AND HAIL. HEAVY RAIN IS ALSO
EXPECTED WITH THE STORMS TODAY. PEOPLE SHOULD WATCH FOR RAPID RISE
OF WATER IN SMALL STREAMS AND PONDING ON ROADWAYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FAST MOVING COLD FRONT WILL PASS THROUGH NY STATE AND NORTHERN
PA ON TUESDAY AFTERNOON. MOISTURE IS LIMITED WITH THIS FRONT, SO
THUNDERSTORMS ARE EXPECTED TO BE WIDELY SCATTERED.

HOWEVER WIND SHEAR IN THE ATMOSPHERE SUGGESTS ANY THUNDERSTORM
WHICH FORMS WILL HAVE THE POTENTIAL TO GENERATE VERY GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Jul 25, 7:33 AM EST, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
833 AM EDT MON JUL 25 2011

NYZ062-PAZ040-048-072-251330-
PIKE PA-SULLIVAN NY-WAYNE PA-
833 AM EDT MON JUL 25 2011

...LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL PIKE...
SOUTHERN WAYNE AND WESTERN SULLIVAN COUNTIES...

* AT 832 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY RAIN.
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM RUTLEDGEDALE
  TO BETHANY TO HAWLEY...AND MOVING EAST AT 15 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  ROWLAND AT 840 AM EDT...
  WESTCOLANG PARK AND RUTLEDGEDALE AT 845 AM EDT...
  LOOKOUT AND LACKAWAXEN AT 850 AM EDT...
  CALKINS AT 855 AM EDT...
  ABRAHAMSVILLE AND TUSTEN AT 900 AM EDT...
  BARRYVILLE AT 905 AM EDT...
  LAVA AND MILANVILLE AT 910 AM EDT...
  HORTONVILLE AND ELDRED AT 915 AM EDT...

* STRONG THUNDERSTORMS WILL BE NEAR...
  CALLICOON AT 915 AM EDT...
  BETHEL AT 930 AM EDT...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND
COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4188 7489 4152 7467 4142 7520 4172 7541

BMW
Local storm report, Jul 25, 10:16 AM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1116 AM EDT MON JUL 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     HEAVY RAIN       HARVEYS LAKE            41.36N  76.03W
07/25/2011  M2.00 INCH       LUZERNE            PA   PUBLIC

            1 HR.

&&

EMG
Special weather statement, Jul 25, 10:52 AM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1152 AM EDT MON JUL 25 2011

NYZ015-022-251645-
STEUBEN NY-YATES NY-
1152 AM EDT MON JUL 25 2011

...LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN STEUBEN AND
WESTERN YATES COUNTIES...

* AT 1151 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM 8 MILES NORTH OF WAYLAND TO 23 MILES WEST OF
  ARKPORT...AND MOVING EAST AT 20 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  MIDDLESEX AND COHOCTON AT 1230 PM EDT...
  AVOCA AND HORNELL AT 1245 PM EDT...

THE STORMS WILL CONTINUE TO MOVE EAST TO SOUTHEAST ACROSS MUCH OF
YATES AND STEUBEN COUNTIES THROUGH 1 PM.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE SMALL HAIL...FREQUENT
LIGHTNING AND STRONG GUSTY WINDS.  LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE PRODUCING POOR DRIVING VISIBILITIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT MONDAY
EVENING FOR WESTERN NEW YORK.

LAT...LON 4253 7773 4254 7767 4259 7766 4258 7737
      4271 7736 4277 7731 4277 7711 4223 7711
      4224 7775

RAM

The radar

The Binghamton radar (KBGM), 81 km away, was scanning. The volume nearest the first event began at 16:43 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Schuyler

When
July 25, 11:45 AM EST
Where
Schuyler County, 0.69 mi N of Hector
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
42.510, -76.870

Thunderstorm Wind, Tompkins

When
July 25, 12:40 PM EST
Where
Tompkins County, Danby
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.350, -76.480

A few trees and wires were blown down in the southern part of the county.

Thunderstorm Wind, Tioga

When
July 25, 12:55 PM EST
Where
Tioga County, 0.51 mi W of Candor
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.230, -76.340

A few trees were blown down.

Thunderstorm Wind, Broome

When
July 25, 1:40 PM EST
Where
Broome County, 1.54 mi W of West Endicott
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.100, -76.100

Trees and wires were blown down, also in Vestal, Binghamton and Kirkwood.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335953, 335954, 335955, 335957.